Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Diagnosed with narcolepsy, dizzy spells. on methylfenidaat HCI. history of heart disease epstein. Treatment for symptoms ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
dear Doctor,
I am a 37 year old male. 195cm tall and 120kg.
Since birth I have a form of heart disease Epstein.
I have this tested yearly and all is ok sofar, on the yearly stresstest I perform like an average man of my age.
I have been diagnosed with a form of Narcolepsy, it is not too serious but I am taking some medication (methylfenidaat HCl) now and then.
On top of all this I have the following complaints for a few years already.
It is not something I have heard of before and all is a bit vage, maybe therefor my regular doctor in holland and people who i tell about it do not really take me serious.
Problem is this:
When I tell people something and I expect a strong reaction from them, like laughing (me telling a joke) or them getting upset or angry (me upsetting them) I feel often that my muscles, especially arms and legs get paralyzed for a short time.
I also get dizzy in my head during this period.
I have had cases that I had to sit down or a case where I dropped a cup of tea out of my hands.
Sometimes only THINKING about me making a remark can make me dizzy in the head and give me a weak feeling in the legs.
Obviously not very pleasant and potentially XXXXXXX
I have sort of learned to live with this for a few years now and have never really looked for further help. A website like this might help me to understand better what is wrong with me (if at all).
I hope to hear from you.
Posted Sun, 29 Apr 2012 in General Health
Answered by Dr. Rakhi Tayal 27 minutes later

Thanks for posting your query.

From the description that you have provided it seems that you are too self conscious and anxious about what others are thinking of you.

You do have a stressful personality and loosening up a little bit will help you.

To help this problem you can take a few measures-

1.Check your caffeine intake-Avoid drinking too much tea, coffee or cola.

2.Avoid alcohol and cigarette smoking.

3.Try physical exercise like aerobic exercises daily for twenty minutes.

4.Avoid your worries and problems or solve them with the help of your family and friends.

5. Learn controlled breathing.

6. Do simple relaxation exercises like yoga, meditation, etc.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect and behaviour therapy also takes weeks to show its effect. All these treatment need to be taken under supervision of psychiatrist.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Diagnosed with narcolepsy, dizzy spells. on methylfenidaat HCI. history of heart disease epstein. Treatment for symptoms ? 1 hour later
Thank you for your reply Dr. Rahki Tayal,

I am not sure if I agree with you.
I once googled on the net for this and found that it is actually some kind of disease and that there was even a group of people on the web sharing their experiences etc.
I can obviously not find this info anymore otherwise I would tell you.
At this moment I do not know what kind of keywords I should enter to find the result I am looking for , that is why I thought I take a short cut and ask a doctor.

I am almost worry free, I have great stress free job in my own business, happy marriage and two kids , financially free , some nice friends etc, loads of free time etc
I THINK that I do not care that much what others think of me, I believe that I am quite relaxed and mellow. Other people / friends never tell me that I should loosen up . (they would if they saw me like that)
I quit smoking 3 months ago, my coffee/caffeine intake per day is limited (3 cups or so), do not drink alcohol often, but do agree some meditation and more exercise will do me good.
I am no doctor but do not think that I ever heard of muscles paralyzing when people are insecure or something.
I have feeling that you took my case too GENERAL, and did not check if there is indeed some disease with these symptoms. Like mentioned above, I know there is , as I found it before, I remember that in some extreme cases some people should not swim as they might drown in some situations.
I hope you can review it again ,

Answered by Dr. Rakhi Tayal 3 hours later

Thanks for writing again.

I apologize for not being able to clear your doubts initially, I greatly appreciate your knowledge in this matter.

I understand your concern and I can only guess how frustrating it should be to live with such a condition.

Based on the description provided by you - which is rather exhaustive and accurate, I feel that you might be suffering from a condition called cataplexy, which is an associated condition, or I would rather say it is a part of the condition which you are already diagnosed to have - Narcolepsy.

I'm giving you an excerpt on Cataplexy.

""Cataplexy is a sudden loss of muscle tone that leads to feelings of weakness and a loss of voluntary muscle control. Attacks can occur at any time during the waking period, with individuals usually experiencing their first episodes several weeks or months after the onset of Excessive Daytime Sleepiness. But in about 10 percent of all cases, cataplexy is the first symptom to appear and can be misdiagnosed as a seizure disorder. Cataplectic attacks vary in duration and severity. The loss of muscle tone can be barely perceptible, involving no more than a momentary sense of slight weakness in a limited number of muscles, such as mild drooping of the eyelids. The most severe attacks result in a complete loss of tone in all voluntary muscles, leading to total physical collapse during which individuals are unable to move, speak, or keep their eyes open. But even during the most severe episodes, people remain fully conscious, a characteristic that distinguishes cataplexy from seizure disorders. Although cataplexy can occur spontaneously, it is more often triggered by sudden, strong emotions such as fear, anger, stress, excitement, or humor. Laughter is reportedly the most common trigger.

The loss of muscle tone during a cataplectic episode resembles the interruption of muscle activity that naturally occurs during REM sleep. A group of neurons in the brain stem halts activity during REM sleep, inhibiting muscle movement. Using an animal model, scientists have learned that this same group of neurons becomes inactive during cataplectic attacks, a discovery that provides a clue to at least one of the neurological abnormalities contributing to human narcoleptic symptoms.""

Cataplexy is a part of Narcolepsy, since you are already suffering from Narcolepsy the possibility of you also having cataplexy is high.

Hence I suggest you to review with your neurologist, and discuss the issue in detail. I recon your neurologist would adjust the doses of your medication and add a newer medicine so that you are not hindered by this condition in your daily life.

The treatment options include tricyclic anti depressants, MAO inhibitors and psychotherapy.

Hope my answer is helpful. Please do write back if you have further queries.

Wishing you a trouble free speedy recovery.

Above answer was peer-reviewed by
Follow-up: Diagnosed with narcolepsy, dizzy spells. on methylfenidaat HCI. history of heart disease epstein. Treatment for symptoms ? 43 hours later
hi Doctor,
Thank you, this is a bit different than feeling insecure or something ha? (no offense taken )
I am happy with what you wrote me , well not really but you know what I mean.
I have read before/been told that Narcolepsy can not be treated. It comes in many cases in your early 30-s and goes away again in your 60-s.
Guess I will just have to sit it out then.....................
Only thing that also comes to my mind is that your heart is also a muscle.
What happens to that ?
I will contact neurologist when I get to Holland in January.( I live in China).
I just wanted to tell you this, you do not need to reply me anymore if you do not want me.
Answered by Dr. Rakhi Tayal 51 minutes later
Thanks for the follow up.

Heart is a smooth muscle organ. Cataplexy affects skeletal muscles only.

Wishing you good health.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor